Pennsylvania, 2015

Lake-Effect Snow in Pennsylvania, January 8 to 10, 2015

January 8 to 10, 2015 · NWS CLE · 1 event in 1 county or zone

An area of strong low pressure moved east across the Great Lakes region on January 8th and 9th. A cold front from this low swept east across western Pennsylvania early on the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved east across the Great Lakes region on January 8th and 9th. A cold front from this low swept east across western Pennsylvania early on the 9th. Lake effect snow showers developed in the westerly flow behind this front. Periods of moderate to heavy snow were then reported during the morning and afternoon hours. Visibilities at times were a quarter mile or less with snowfall rates in excess of an inch per hour. The snow tapered off during the evening of the 9th but picked up again early on the 10th. The snow tapered off for good just before daybreak on the 10th. Snowfall totals of 6 to 10 inches were reported across portions of inland Erie County. Most of this accumulation occurred during the morning and afternoon of the 9th. Winds gusted to as much as 30 mph during this evening causing considerable blowing and drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 8, 6:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 8, 6:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
657 PM EST THU JAN 8 2015

.SYNOPSIS...
ANOTHER REINFORCING SHOT OF ARCTIC COLD DUE OVERNIGHT. THE ARCTIC
HIGH WILL MOVE ACROSS THE OHIO VALLEY FRIDAY NIGHT INTO SATURDAY
THEN MOVE OFF THE VIRGINIA COAST SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SNOW HAS BEGUN TO SPREAD EAST INTO THE WESTERN PORTIONS OF THE
FORECAST AREA THIS EVENING. SNOW WILL CONTINUE TO SPREAD EAST OVER
THE NEXT COUPLE HOURS. MADE A FEW ADJUSTMENTS TO TEMPERATURES AND
DEW POINT.  OTHERWISE...NO SIGNIFICANT CHANGES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
SYNOPTIC SNOW WILL END FROM THE WEST FRIDAY MORNING...HOWEVER
SHORTLY AFTER THE SYNOPTIC SNOW ENDS...THE LAKE EFFECT SHOULD
BEGIN.  BY FRIDAY AFTERNOON INVERSION LEVEL NEAR 8K FT AND MODERATE
INSTABILITY WITH 850 MB TEMPS AROUND -20C WILL ALLOW LAKE EFFECT TO
DEVELOP.   HEAVIEST LAKE EFFECT SHOULD BE ERIE COUNTY PA AS THE
BOUNDARY LAYER FLOW WILL BE FROM THE WEST.  LAKE EFFECT SHOULD
CONTINUE INTO SATURDAY AFTERNOON WHEN HIGH PRESSURE GRADUALLY MOVES
EAST OVER THE LAKE.   STAYED WITH THE GFS FOR THE ENDING OF THE LE
SNOW AS THE SEEMS NAM A LITTLE TOO QUICK SWITCHING THE FLOW TO THE
SOUTHWEST.

ARCTIC HIGH FINALLY MOVES EAST OF THE AREA SATURDAY ALLOWING A
WARMING? SOUTH FLOW TO SET UP.  AT LEAST WILL MODERATE TEMPS
SOMEWHAT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM BEGINS MONDAY WITH MODELS SHOWING AN UPPER TROUGH TO
OUR WEST AND HIGH PRESSURE ACROSS THE NORTHERN PLAINS. DEEP MOISTURE
WILL BE ACROSS THE REGION WITH A COLD FRONT JUST EAST OF THE AREA.
WILL CONTINUE THE CHANCE OF SNOW INTO THE FORECAST THROUGH THE DAY
AND INTO THE EVENING...HIGHEST CHANCES SOUTHEAST. OVERNIGHT WILL
DROP POPS TO SLIGHT CHANCE WITH DRIER AIR MOVING IN FROM THE
NORTHWEST. COULD SEE LAKE EFFECT CLOUDS HANG ON IN THE SNOWBELT IN
THE COLD ADVECTION BUT WILL LEAVE SNOW OUT FOR NOW AS MODELS DIFFER
ON HOW MUCH COLD AIR GETS INTO THE REGION. TUESDAY THROUGH WEDNESDAY
WILL KEEP DRY WITH HIGH PRESSURE EXPECTED ACROSS THE AREA. HIGHS
SEASONAL.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THIS WILL BE A QUICK SHOT OF SNOW LASTING 5 TO 7 HOURS EXCEPT AT
ERIE. SNOW WILL SPREAD RAPIDLY WEST TO EAST THIS EVENING WITH IFR
VISIBILITIES AND MAINLY MVFR CEILINGS. AFTER THE SNOW ENDS LAKE
EFFECT WILL DEVELOP IN THE WESTERLY FLOW AND IT WILL BE MAINLY
EAST OF CLEVELAND. THE QUESTION IS WHAT WILL THE CEILING DO AFTER
THE SNOW ENDS...THEY WILL BE CLOSE TO 3000 FEET.

.OUTLOOK...NON VFR POSSIBLE FRIDAY NIGHT NWRN PA. NON VFR POSSIBLE
SATURDAY NIGHT AND EARLY SUNDAY. NON VFR POSSIBLE SUNDAY NIGHT AND
MONDAY.

&&

.MARINE...
WILL DROP THE SMALL CRAFT FOR THE EVENING AND JUST GO WITH THE
GALES. WILL EXTEND THE GALES THROUGH FRIDAY AFTERNOON AND FREEZING
SPRAY HEADLINE THROUGH SATURDAY MORNING. HIGH PRESSURE OVER THE
LOWER OHIO VALLEY DROPPING SOUTHEAST AS CLIPPER MOVES THROUGH THE
GREAT LAKES. GRADIENT WILL TIGHTEN THROUGH THE EVENING AND
OVERNIGHT. AS THE SYSTEM MOVES THROUGH THE LAKES WINDS WILL REMAIN
AT OR NEAR GALES FROM THE SOUTHWEST FRIDAY MORNING INTO EARLY
AFTERNOON BEFORE DECREASING SLOWLY AS ANOTHER HIGH BUILDS ACROSS THE
CENTRAL STATES AND EXTENDS INTO THE LOWER OHIO VALLEY. SATURDAY
WINDS WILL BACK SLOWLY FROM SOUTHWEST TO SOUTH AND DECREASE AS THE
HIGH MOVES ACROSS OHIO. MONDAY A WEAK COLD FRONT WILL MOVE ACROSS
THE LAKE FROM WEST TO EAST TURNING WINDS WEST AT AROUND 15 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
     SATURDAY FOR OHZ012>014-089.
     WIND CHILL ADVISORY UNTIL 4 PM EST SATURDAY FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
     SATURDAY FOR PAZ003.
     WIND CHILL ADVISORY UNTIL 4 PM EST SATURDAY FOR PAZ001>003.
     LAKE EFFECT SNOW WARNING FROM 10 PM THIS EVENING TO 4 PM EST
     SATURDAY FOR PAZ001-002.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 10 AM EST SATURDAY FOR
     LEZ061-144>149-164>169.
     GALE WARNING UNTIL 4 PM EST FRIDAY FOR LEZ061-142>149-162>169.

&&

SYNOPSIS...DJB
NEAR TERM...LOMBARDY
SHORT TERM...DJB
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...TK
Hazardous weather outlook, Jan 8, 8:52 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
852 PM EST THU JAN 8 2015

OHZ012>014-089-PAZ003-100200-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-CRAWFORD PA-
852 PM EST THU JAN 8 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>023-027>033-036>038-047-100200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
852 PM EST THU JAN 8 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001-002-100200-
NORTHERN ERIE-SOUTHERN ERIE-
852 PM EST THU JAN 8 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-100200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
852 PM EST THU JAN 8 2015

...GALE WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-144>149-164>169-100200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
852 PM EST THU JAN 8 2015

...GALE WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
January 8, 9:00 PM EST to January 10, 4:00 AM EST
Where
Southern Erie forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of strong low pressure moved east across the Great Lakes region on January 8th and 9th. A cold front from this low swept east across western Pennsylvania early on the 9th. Lake effect snow showers developed in the westerly flow behind this front. Periods of moderate to heavy snow were then reported during the morning and afternoon hours. Visibilities at times were a quarter mile or less with snowfall rates in excess of an inch per hour. The snow tapered off during the evening of the 9th but picked up again early on the 10th. The snow tapered off for good just before daybreak on the 10th. Snowfall totals of 6 to 10 inches were reported across portions of inland Erie County. Most of this accumulation occurred during the morning and afternoon of the 9th. Winds gusted to as much as 30 mph during this evening causing considerable blowing and drifting.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555809.